MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2015
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2007 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: explant of mesh, recurrent hernia, folded mesh, bowel obstruction, scar tissue removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) hospital.(b)(6) md.Indication: ¿this is a 38-year-old female who has undergone a previous open gastric bypass on (b)(6) 2002.An umbilical hernia repair at that time was noted to have a slow-growing incisional hernia, which is limiting her activity.Therefore, the patient asked if i would repair this.We discussed risks, benefits, and alternatives.She asked me to proceed.This morning, she had no new findings.Please note her hemoglobin was in the 8 range.I discussed with the patient the risk of bleeding was low.She was typed and screened.She does have iron deficiency anemia and will have iron supplements.The patient also underwent upper endoscopy by dr.(b)(6)as she has been having some vomiting.¿ implant procedure: 1.Laparoscopic adhesiolysis, 30 minutes.2.Incisional incarcerated hernia with inlay mesh.3.Local flap mobilization for complex wound closure.[implant: gore® dualmesh® biomaterial, 1dlmc03/(b)(6), 10cm x 15cm x 1mm thick, oval] implant date: (b)(6) 2007 [hospitalization dates unknown] (b)(6) 2007: (b)(6) md.Operative report.Preoperative diagnosis: 1.Incarcerated incisional hernia, chronic.Postoperative diagnosis: includes incarcerated incisional hernia with small intestine, significant scarring on the incision, and significant adhesiolysis greater than expected preventing vision of operative field.Anesthesia: general.Blood loss: 20 ml.Specimen: scar sent to pathology.Wound classification: findings: ¿small bowel, an incarcerated hernia sac, multiple adhesions to the anterior abdominal wall, which prevented us from vision of this area and required extensive adhesiolysis beyond what is expected.¿ procedure: ¿after informed consent was obtained, the patient brought to the operating room.Please note she received subcutaneous heparin preoperatively as well as clindamycin.She was brought to the operating room after adequate endotracheal intubation.Scds [sequential compression devices] were placed on the lower extremities below knee.Arms were placed out to the sides just to prevent neurapraxia.An upper endoscopy performed by dr.(b)(6), which will be dictated separately.Then, a foley catheter was inserted sterilely.Abdomen was prepped and draped in the usual sterile fashion.We then excised her previous incision, which was causing significant scarring and contractions carried down through subcutaneous tissue using electrocautery.Bleeding was controlled with cautery.Prior to this incision, a right mid abdominal localization was performed with local anesthetic and marcaine and then a small incision 5-mm was made with a scalpel.Using an optiview trocar, we were able to enter the intraabdominal cavity with a direct vision 5-mm 0-degree scope.Insufflation was performed.We were able to see the extensive anterior abdominal wall adhesions, which limited our exposure, and therefore we placed an infraumbilical 10-mm port as well under direct vision and we were then able to take down adhesions as well as the small bowel that was going up into this hernia sac using electrocautery were indicated being careful not to enter the small intestine and blunt dissection.Once this whole anterior section was cleared, which included sharp dissection with a metzenbaum scissors and cautery by the falciform ligament on the liver, we were then able to perform the open part of the procedure.Please note we did not feel we needed to close the 10-mm port site as digital palpation showed this was quite small.Again, we opened the hernia sac, we were able to find fascia on the [sic] both sides and then we had elevated the flaps bilaterally superiorly, inferiorly, and subcutaneous at the fascia to mobilize the fascia to make sure we have adequate inlay mesh, which was the dual mesh by bard.A 10 x 15 cm piece was used.We used running #1 prolene superior to the left side, then superior to the right side, then inferior to the left, and inferior to the right, making sure no intraabdominal contents were captured with the suturing.We made sure that this one at least 3 to 4 cm on each side of the incision.There was minimal to-no tension with the closure.We then were able to irrigate subcutaneous tissues and then we had to close this in multiple layers.This was a complex closure.A 3-0 vicryl was then used in a running fashion to close the subcutaneous tissue, then the subcuticular closure with the 4-0 monocryl was performed and dermabond was then used for this.Please note, we did place an 8-mm flat drain through a right 5-mm port that went through subcutaneous tissues to her hernia sac region.This was sutured in place with a 2-0 nylon and 10-mm port site skin was then closed in subcuticular fashion as well.The patient tolerated the procedure well, was extubated, and returned to recovery room.¿ (b)(6) 2007: (b)(6) hospital.Implant record: ¿graft, dualmesh 1mm.Lot #: 1dlmc03, serial #: (b)(6).Size: 10x15cm.Expiration date: 2010-08-21.¿ explant preoperative complaints: (b)(6) 2015: facility not provided.Eric woo, do.Indications: ¿this patient has a history of gastric bypass surgery and a history of a failed ventral hernia repair, presented to the hospital with acute onset of abdominal pain.The patient was found to have a tender but reducible ventral hernia, but more importantly abdominal distention and crampy pain with a ct consistent with bowel obstruction.In the face of her surgical history and these findings and failure to improve over a short period of time, it is recommended the patient be taken to the operative [sic] to prevent serious and the life-threatening complications form a bowel obstruction in any gastric bypass patient.Risks, benefits, and alternatives of medical management, all surgical management were explained to the patient and her husband.They expressed understanding.All questions were answered.¿ explant procedure: 1.Exploratory laparotomy.2.Lysis of adhesions.3.Release of small-bowel obstruction.4.Explantation of old mesh.5.Mobilization of myocutaneous flaps.6.Ventral hernia repair with mesh.Explant date: (b)(6) 2015 [hospitalization dates unknown] (b)(6) 2015: facility not provided.(b)(6) do.Operative report.Assistant: b(b)(6) md.Pre and postoperative diagnosis: acute onset abdominal pain, small-bowel obstruction with recurrent ventral hernia.Anesthesia: general.Estimated blood loss: less than 50 ml.Specimen: hernia sac and explant mesh.Drains: two 19-french round blake drains.Complications: none.Wound classification: not provided.Procedure: ¿the patient was taken to the operating room for induction of anesthesia.Preoperative antibiotics were given.Scds were in place.General anesthesia was applied.Foley was inserted.The abdomen was prepped and draped in normal sterile fashion.A vertical midline skin incision was made above the umbilicus underneath the palpable hernia.This was deepened with cautery.The fascia was encountered.Old suture was in place and the fascia was incised and the peritoneum was entered.The fascial opening was resected down towards the umbilicus and up towards the fold, mesh, and ventral hernia.This was extended up towards the xiphoid.At this time the colon was identified to be adherent to the previously placed mesh and hernia.This was sharply dissected out care taken not to injure the colon in any way.Hernia sac was also resected from this area and sent to pathology.The old mesh that was in place was ultimately explanted off the fascial edges.The sutures were removed.This was also sent to pathology for gross only.The small bowel was then identified.The majority of the distal small bowel was decompressed so that the terminal ileum was identified.The small bowel was run proximally from the terminal ileum and the vast majority of this small bowel was completely decompressed and normal until reaching the left upper quadrant, where the small bowel was adherent down towards the base of the transverse colon mesentery.There was obvious obstruction caused by adhesional disease at this point.These were sharply taken down.This bowel was then delivered and freed up, and the jejunojejunal [sic] anastomosis was identified.This was seen to be widely patent, but dilated.The bowel was run then towards the ligament of treitz.When this was identified more adhesions were taken down.The biliary limb was then identified, and all if [sic] its adhesions were taken down.There was a petersen¿s defect present and this was closed by suturing the bowel down to the mesentery with interrupted 3-0 vicryl suture.All the bowel was seen to be patent, healthy and viable.After the obstruction was released the bowel was able to be milked distally without difficulty.Abdomen was irrigated with copious amounts of sterile irrigation.All the irrigation was suctioned free.Ng [nasogastric] tube was carefully inserted by anesthesia.This was palpated in the gastric pouch without difficulty, and taped into place.Now it was necessary to bring the anterior abdominal wall together, but because of the previous hernia and previous surgery large myocutaneous flaps were needed to be mobilized.It was also decided that placing mesh was in the patient¿s best interest to give her the best chance at not having a recurrence of hernia.There were no enterotomies, no serosal injuries, no contamination to the abdomen.I felt the benefit outweighing the risk of placing the mesh.A 17.4 by approximately 25 cm mesh was then placed under the abdominal wall with approximately 5 cm of coverage in superior and inferior direction, and much more that [sic] 5 cm coverage in the lateral directions.This mesh was anchored circumferentially to the anterior abdominal wall with interrupted #1 vicryl sutures.Mesh was seen to be lying in good position with no gaps between the sutures.The wound was irrigated.Meticulous hemostasis was achieved.Anterior abdominal fascia was then approximated over the mesh, with #1 vicryl suture in interrupted figure-of-eight fashion.Two 19 round blake drains were left in the subcutaneous space, brought out inferiorly, and sutured in place with 3-0 nylon suture.Deep dermis was reapproximated with interrupted 3-0 vicryl suture.Skin was closed with staples.Sterile dressings were applied.The patient tolerated the procedure well, was transferred to the recovery room in stable condition after all sponge, needle, instrument counts were correct.¿ (b)(6) 2015: facility not provided.(b)(6) md.Pathology.Accession number: (b)(6).Final diagnosis: ¿a.Foreign body, explanted abdominal mesh, removal: mesh material (gross examination only).2.Hernia sac, ventral hernia repair: hernia sac tissue.¿ gross description: ¿a.Received in formalin labeled with the patient¿s name and ¿explanted abdominal mesh¿ is a tan piece of mesh with adherent pink-tan soft tissue and yellow, lobular, fatty tissue measuring 11.0 x 5.5 x 1.3 cm.There are multiple blue suture fragments along the specimen edges.The specimen is received for gross examination only per requisition and container.No sections are submitted for processing.B.Received in formalin labeled with the patient¿s name and ¿ventral hernia sac¿ is a yellow-tan, lobular, fatty tissue fragment with adherent areas of tan-pink soft tissue measuring 9.5 x 2.0 x 1.5 cm.Sectioning through the specimen reveals a yellow-tan, lobular, fatty cut surface.A representative section is submitted in a single cassette.A microscopic examination has been performed and the findings incorporated into diagnosis.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14518569
Report Number2017233-2022-02966
Device Sequence Number5604639
Product Code FTL
UDI-Device Identifier00733132600960
UDI-Public00733132600960
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/21/2010
Device Model Number1DLMC03
Device Catalogue Number1DLMC03
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer06/21/2022
07/28/2022
07/28/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date07/18/2022
07/29/2022
02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/22/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age47 YR
Patient SexUnknown